# SDR 2022FA0000117

- Difficulty date: February 24, 2022
- Submitted: February 24, 2022
- Operation: General aviation
- Aircraft: N74825
- Make and model: Piper PA-31-350
- Aircraft serial: 317852124
- Aircraft time: 4,557 hours
- System (JASC): 3230 · Landing Gear Retraction/Extension System
- Part: Cable Assy
- Part number: 5541602
- Condition: Loose
- Location: Zone 700
- Component: Bracket Assembl, Piper
- Component part number: 4416600
- Stage of operation: AP
- How discovered: C
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

N74825 DECLARED AN EMERGENCY FOR LANDING GEAR MALFUNCTION DURING APPROACH TO LAND AT 3J7, GREEN COUNTY AIRPORT, GREENSBORO GA. LANDING GEAR WOULD NOT EXTEND NORMALLY OR ALTERNATELY. AIRCRAFT DID A LOW APPROACH PAST TOWER TO VERIFY LANDING GEAR WERE NOT DOWN. AIRCRAFT DIVERTED TO KAHN, ATHENS, GA AND PERFORMED A GEAR UP LANDING. INSPECTION OF THE LANDING GEAR SYSTEM REVEALED THE LANDING GEAR CONTROL CABLE ASSEMBLY PART NUMBER 55416-02, HAD THE CABLE HOUSING RETENTION NUT LOOSENED WHERE IT IS SUPPORTED THROUGH THE SUPPORT BRACKET ASSEMBLY PART NUMBER 44166-00. THIS CABLE ASSEMBLY NUT WAS FOUND TO HAVE BACKED OFF FROM THE SUPPORT BRACKET APPROXIMATELY ONE TO TWO INCHES. THIS CONDITION WOULD NOT ALLOW THE CABLE TO ACTUATE THE LANDING GEAR POWER PACK CONTROL UNIT INPUT ARM TO EXTEND THE LANDING GEAR, OR ALLOW THE LANDING GEAR TO BE ALTERNATELY EXTENDED WITH THE HAND PUMP. WHEN THE CONTROL CABLE WAS ACTUATED MANUALLY AND RETAINED AT THE SUPPORT BRACKET THE LANDING GEAR EXTENDED NORMALLY ON JACKS. A REVIEW OF MAINTENANCE RECORDS DID NOT REVEAL ANY MAINTENANCE TASKS RELATED TO THE LANDING GEAR CONTROL CABLE ASSEMBLY. AN INSPECTION OF THE NUT, LOCK WASHER, CABLE HOUSING BARREL THREADS, AND BRACKET BOSS DID NOT REVEAL ANY DAMAGE THAT WOULD HAVE ALLOWED THE NUT TO LOOSEN. AT THIS TIME IT IS UNKNOWN HOW THE CABLE ASSEMBLY HOUSING LOCK NUT HAD BECOME LOOSENED AT THE SUPPORT BRACKET.
